Your first patient has an INR of 10

“Was the INR really 10?” asked the CT2 as we left the handover meeting.
“Yeah. It actually said >10 which means its probably 20.”
“Or 100”
“Or she’s just a pool of blood now.”

The patient was sitting up in her chair, doing puzzles. I was relieved. The single biggest cause of death from warfarin is intracranial bleeding, following by GI bleeding. I saw the job ahead of me as:

1. Working out if she’s having any major or minor bleeds
2. Working out a cause for the INR to shoot up
3. Finding out about why she is on warfarin, her usual dosing and targets
4. Screening for any other urgent medical problems.

Major bleeds are intracranial, gastrointestinal and interarticular, or any bleed that causes haemodynamic instability. Minor bleeds are all the others.

She had no features of raised ICP. This means no headache, no vomiting, no focal neurology, no seizures, normal neurological examination including cranial nerves and pupils. There was no Cushing’s reflex apparent in her obs (which I think of as the brain being so shocked it does the opposite of shock: high blood pressure with a low pulse). I did not check for papilloedema. Those last two signs are pretty late.

She had no features of a GI bleed, although she had bleeding haemorrhoids. The blood was fresh, and was only present on the tissue.

She had no pain or stiffness in her joints. No joint swelling on examination.

In terms of minor bleeds, she had a couple of oldish bruises. She had the haemarrhoids as mentioned earlier, but no mucous membrane bleeding e.g. when brushing teeth. No haematuria or epistaxis.

This was a patient with an INR > 8 without any significant bleed (haemarrhoids alone do not count). You could now look up what to do in the BNF:

The main adverse effect of all oral anticoagulants is haemorrhage. Checking the INR and omitting doses when appropriate is essential; if the anticoagulant is stopped but not reversed, the INR should be measured 2–3 days later to ensure that it is falling. The cause of an elevated INR should be investigated. The following recommendations (which take into account the recommendations of the British Society for Haematology(2)) are based on the result of the INR and whether there is major or minor bleeding; the recommendations apply to patients taking warfarin:

Major bleeding—stop warfarin; give phytomenadione (vitamin K1) 5 mg by slow intravenous injection; give dried prothrombin complex (factors II, VII, IX, and X—section 2.11) 25–50 units/kg (if dried prothrombin complex unavailable, fresh frozen plasma 15 mL/kg can be given but is less effective); recombinant factor VIIa is not recommended for emergency anticoagulation reversal

INR > 8.0, minor bleeding—stop warfarin; give phytomenadione (vitamin K1) 1–3 mg by slow intravenous injection; repeat dose of phytomenadione if INR still too high after 24 hours; restart warfarin when INR <5.0

INR > 8.0, no bleeding—stop warfarin; give phytomenadione (vitamin K1) 1–5 mg by mouth using the intravenous preparation orally [unlicensed use]; repeat dose of phytomenadione if INR still too high after 24 hours; restart warfarin when INR <5.0

INR 5.0–8.0, minor bleeding—stop warfarin; give phytomenadione (vitamin K1) 1–3 mg by slow intravenous injection; restart warfarin when INR <5.0
INR 5.0–8.0, no bleeding—withhold 1 or 2 doses of warfarin and reduce subsequent maintenance dose

Unexpected bleeding at therapeutic levels—always investigate possibility of underlying cause e.g. unsuspected renal or gastro-intestinal tract pathology

So my options were vitamin K orally (1-5mg) or intravenously (0.5mg). I preferred the oral option, as I would rather not put a needle in a patient with an INR of 10 if it were not necessary. Of course, this meant that there were no oral versions available on AMU. I had to go to maternity, where they keep ampoules for prophylaxis and treatment of haemorrhagic disease of the newborn. These ampoules can be given IV, IM or oral.

Vitamin K takes a while to work its magic, as the clotting factors have to be made all over again now that vitamin K is back. The onset of action is slower if given orally, but even when given IV, it takes 2 hours to have any effect and a maximum effect within 6–12 h, compared with 12–24 h for oral vitamin K. This means that if the patient is having a major bleed, you need to replace the clotting factors (prothrombin complex, or fresh frozen plasma if none available) to have an immediate effect and then give vitamin K. Put another way, minor bleeds are distinguished from major bleeds in that a minor bleed won’t kill you in the time it takes for IV vitamin K to have its effect.

So far, so textbook. It was more interesting trying to work out why a compliant lady, who had been on warfarin for at least 20 years and never missed a dose or anticoagulation clinic, had suddenly developed this INR. She denied any alcohol over the past week. She did mention a recent diagnosis of “colitis” 3 weeks ago but was unable to elaborate further. This week she had had diarrhoea for 6 days, initially passing stools 6 times a day with urge inconitenence, but now just 4 times with plenty of warning and feeling much better in herself.

I figured this must be mild UC which was resolving, given she was down to 4 stools daily. I stopped the metronidazole she had been prescribed the day before as the most common cause of a deranged INR is a drug interaction, and metronidazole is a well known inhibitor of the enzymes that metabolise warfarin.

The INR the next day corrected to 2.1 and she was discharged with close INR monitoring in the community.

Advertisements

2 thoughts on “Your first patient has an INR of 10

  1. 1. http://drcrunch.co.uk/cramming/radiology/abdoxray1/abdoxray.html (roll your mouse over the image)

    The bottom right section highlighted has some mild thumbprinting. It’s not as obvious as on http://radiologymasterclass.co.uk/tutorials/abdo/abdomen_x-ray_abnormalities/pathology_inflammatory_bowel.html which is my favourite radiology website on the interwebs.

    2. Inflammatory markers! This patient’s white cell count was around 14, and her CRP was 268. CRP is an acute phase protein that can be raised in any cause of inflammation. It will rise within 6 hours of the acute event. The half life of CRP is 5-7 hours. In liver failure with crappy synthetic function, you might not get the rise in CRP that there ‘should’ be. You might also notice albumin dropping as CRP rises, as the limited protein manufacturing resources are switched over from albumin to CRP and other acute phase proteins (though bear in mind albumin’s half life is around 16-20 days, so this may take a while).

    The trend in the CRP levels for each patient is more useful than the absolute values, and daily CRPs can track the progress of many inflammatory diseases. That said, bacterial infections tend to produce significantly higher levels than viral infections, and a value over 200 is suggestive of serious inflammation going on somewhere.

    In UC, a CRP > 45 on day 3 of a flare is an indication for surgery or last-line ciclosporin rescue therapy. This patient’s CRP was crazy high.

    Your surgeon/gastroenterologist will be impressed if you know the Truelove and Witt’s criteria for assessing the severity of a flare of UC. See http://bmb.oxfordjournals.org/content/75-76/1/131/T1.expansion.html

    3. It’s all about the ABCs. In particular, for C keep the patient well hydrated and watch the electrolytes. Watch the Hb too.

    Specific therapy depends on where the bowel is inflammed and how badly. The more distal the disease and the milder the disease, the more likely enemas and mesalazine will be used. 5-ASA enemas are actually more effective than steroid enemas during mild flares.

    As the disease gets more severe (as rated by Truelove and Witts) and/or more proximal, you need steroids. These can be given orally or IV, with IV reserved for severe flares.

    As mentioned, in UC a CRP > 45 on day 3 of a flare is an indication for surgery or last-line ciclosporin rescue therapy. Other indications for surgery in UC are:

    1. Perforation, toxic megacolon (more than 6cm transverse colon is the classic definition) or uncontrollable haemorrhage.

    2. Failure to respond to 7-10 days of IV steroids.

    3. Failure of medical therapy between flares to control flares/intolerance of medical therapy.

    4. High grade dysplasia/cancer.

    Only the first 2 are relevant in the acute setting.

    The big fear is toxic megacolon leading to perforation. Monitoring of pulse rate, stool frequency, CRP and plain abdominal radiograph help identify those who need colectomy. The risk of toxic megacolon is increased by giving antidiarrhoeals, anticholinergic drugs, NSAIDs and opioid drugs.

    The main differential for an acute flare/new diagnosis of UC will be an infectious cause, so think about stool cultures.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s